Recurrent dizziness with abnormal findings on only one ENG test-the simultaneous binaural bithermal. (Vestibulology Clinic).
The patient described his sensation as a feeling of floating, and he said that he was continually "catching" himself to keep from falling. His loss of balance would become more pronounced later in the day as he became fatigued. There was no rotary component to his symptoms. His tinnitus was intermittent in both ears and stronger on the left. He described his tinnitus as a "pinging" in the left ear and a "thumping" in the right. He experienced neither aural fullness nor hearing loss. He thought his condition must be psychosomatic because his previous ENG had been normal.
The results of a clinical neurotologic examination were normal, as were findings on a follow-up alternate binaural bithermal test. However, a simultaneous binaural bithermal test revealed an abnormal RVR left (figure 1), Moreover, the patient's response to a 5-hour glucose tolerance test was exaggerated, and his level of circulating immune complexes of the Raji cell type was markedly elevated. Magnetic resonance imaging, with and without gadolinium enhancement, detected no abnormality, but polytomography of the temporal bones revealed evidence consistent with labyrinthine otosclerosis. The patient was placed on a diet to address metabolic factors, and he was prescribed sodium fluoride and calcium carbonate to address the otosclerosis.
Despite 3 months of this therapy, the patient experienced no change in his symptoms, and his Raji cell count was still elevated. He was also evaluated by an immunologist, who discovered that the patient had an immunoglobulin A deficiency.
A variety of vestibular suppressant medications was tried without benefit. By December 1989, there had been no change in the patient's symptoms, and he returned to the office for re-evaluation. He underwent a sinusoidal vertical-axis rotation test, and the findings were normal. His Raji cell level had dropped to normal, but a follow-up glucose tolerance test showed that his response was still exaggerated, although his insulin levels were normal. Follow-up ENG yielded results similar to his previous tests. Findings on the alternate binaural bithermal test were again within normal limits (RVR: 17%; DP: 7%), and the simultaneous binaural bithermal test showed an RVR left as before (figure 2). There was no spontaneous or positional nystagmus.
The patient continued on his drug regimen through 1993 without significant improvement. In the meantime, he underwent computed dynamic posturography in 1991, but it failed to identify any abnormality.
The patient finally became free of symptoms in the spring of 1994, and he remained asymptomatic for 18 months. However, on Nov. 1, 1995, he returned to the office following a recurrence. He reported that "things began tilting to the left" 4 weeks earlier and that his vestibular symptoms and tinnitus had returned; he said that the thumping had become more noticeable and that it was now present in both ears, more so on the left. To treat the otosclerosis, he was placed on a pulsed-dose regimen of etidronate (a bisphosphonate), and he continued on sodium fluoride and calcium carbonate. He later reported that he would experience a feeling of rotation while taking etidronate and that he felt better when he was off it. Over the following 7 months, the patient's spinning feeling eventually disappeared.
The patient's other vestibular symptoms persisted until October 1997, when he again became almost free of symptoms. However, by July 1998 he had again been experiencing balance problems for several months, although he had no rotary vertigo. He was switched from pulsed-dose etidronate to daily alendronate (another bisphosphonate). At first the alendronate provoked more symptoms, but they diminished over time. However, the symptoms again recurred after the patient had received an influenza vaccination.
During 1999, the patient's symptoms slowly abated, and by August 2000, they had again disappeared. In December 2001, he was switched to risedronate, another bisphosphonate that allows for twice-weekly dosing.
In retrospect, this patient had a left peripheral vestibular disorder that was detected only by the simultaneous binaural bithermal test. Otosclerosis was the cause of the mismatched input into the central nervous system. It was not until he began taking bisphosphonates, especially the newer ones, that his symptoms were eventually brought under control.
[FIGURE 2 OMITTED]
From Neurotologic Associates, P.C., New York City.
|Printer friendly Cite/link Email Feedback|
|Author:||Brookler, Kenneth H.|
|Publication:||Ear, Nose and Throat Journal|
|Date:||Sep 1, 2002|
|Previous Article:||A large left vocal fold mass. (Laryngoscopic Clinic).|
|Next Article:||Facial nerve tumor (mastoid portion). (Imaging Clinic).|